Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Given an adjunction $F\dashv G$ between functors between Abelian categories, we know that $F$ is right exact and $G$ is left exact so there are derived functors $LF$ and $RG$ between (bounded above, respectively below) derived categories. What can one say about the existence of an adjunction $LF\dashv RG$?

share|improve this question
    
A hypothesis I've found useful before with this question is that if the categories are Grothendieck abelian categories and $F$ is exact, then $LF$ and $RG$ are adjoint on bounded below derived categories. This follows immediately because $G$ preserves injective objects. –  Moosbrugger Nov 29 '11 at 20:28
    
Is the category of finite dimensional modules over an algebra over a field a Grothendieck Abelian category? Does the same statement hold for the bounded above derived category, i.e. with projective objects? –  Eitan Chatav Nov 29 '11 at 20:42
2  
The adjunction does always exist. It is a general fact, see MR2323740 (2008f:18011) Maltsiniotis, Georges Le théorème de Quillen, d'adjonction des foncteurs dérivés, revisité. (French) [Quillen's adjunction theorem for derived functors revisited] C. R. Math. Acad. Sci. Paris 344 (2007), no. 9, 549–552. arxiv.org/abs/math/0611952 –  Fernando Muro Nov 29 '11 at 21:39
    
@Fernando: I don't see how to deduce that the adjunction always exists from the theorem you cited. The hypotheses are not dissimilar from what I wrote in my post above. (Note the author's use of the adjective "absolute"). –  Moosbrugger Nov 30 '11 at 2:01
1  
@Eitan: No -- a Grothendieck abelian category is like the category of all modules over a ring. It has infinite direct sums, filtered colimits preserve monomorphisms, and it satisfies a (very mild) set-theoretic condition. But it doesn't really matter -- all that's important is the existence of enough injectives (which the Grothendieck condition implies). So the dual thing is satisfied if there are enough projectives. –  Moosbrugger Nov 30 '11 at 2:01
add comment

1 Answer

It seems this question was considered in:

William W Adams, Marc A Rieffel. Adjoint functors and derived functors with an application to the cohomology of semigroups Journal of Algebra, V. 7, N 1, 1967, 25-34

share|improve this answer
    
I can't find it online. –  Eitan Chatav Nov 29 '11 at 20:36
    
I believe this paper shows something slightly difference, but related, since in the end it uses preservation of injective objects. There are a couple of versions in the paper depending on which categories have enough injectives or projectives. Roughly it is concerned with a pair of adjoint exact functors $F,G$ and a third half exact functor $H$ such that say $H\circ G$ makes sense and it gives conditions so that $R(H\circ G)=H\circ RG$. A typical special case is Shapiro's lemma: if $A$ is a subgroup of $B$, then $H^n(A,M)=H^n(B,Coind(M))$. –  Benjamin Steinberg Nov 29 '11 at 23:09
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.